Wildfire, Middlesex
- When
- April 10, 10:00 AM EST to 4:20 PM EST
- Where
- Middlesex forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
A major brush fire on the Edison and Woodbridge municipal line (Middlesex County) caused traffic disruptions on the 10th. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A major brush fire on the Edison and Woodbridge municipal line (Middlesex County) caused traffic disruptions on the 10th. The fire was first reported about 11 a.m. EDT that morning between Olympic Drive and the Black Ditch by the Raritan Center Industrial Park. Dozens of firefighters as well as aircraft battled the blaze. A huge column of black smoke was seen from miles away. Smoke from the fire was smelled in Sussex and Warren Counties and also on Staten Island, New York. It was seen as far south as Lakewood in Ocean County. Several local roadways were closed and or detoured. The south winds blew smoke over the FedEx facility on Riverside Drive. The smoke was also seen from major roadways that converge in the area and included the New Jersey Turnpike, the Garden State Parkway, United States Routes 1 and 9 and New Jersey State Route 440. Some warehouses and businesses were potentially threatened, however, no damage or evacuations occurred. While the wetlands in the area prevented access, they also stopped the fire from spreading faster. At 3 p.m. EDT on the 10th, the wildfire was about 50 percent contained and at 520 p.m. EDT on the 10th, it was 100 percent contained. Approximately 194 acres of brush were consumed. No property damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 10, 8:18 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
918 AM EDT THU APR 10 2014
.SYNOPSIS...
HIGH PRESSURE EXTENDING OVER THE MID ATLANTIC STATES TODAY WILL
GRADUALLY MOVE OFFSHORE LATER TONIGHT. A COLD FRONT IS FORECAST TO
SLOWLY CROSS THE REGION FRIDAY, WITH POSSIBLE LOW PRESSURE
DEVELOPING AND MOVING ALONG THE DEPARTING BOUNDARY FRIDAY NIGHT INTO
EARLY SATURDAY. HIGH PRESSURE SHOULD THEN INFLUENCE OUR AREA THROUGH
THE REMAINDER OF THE WEEKEND. EARLY NEXT WEEK, SLOW MOVING LOW
PRESSURE AND A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE
ACROSS OUR REGION LATE MONDAY THROUGH TUESDAY, WITH MORE HIGH
PRESSURE RETURNING FOR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FLATTENING MID LEVEL RIDGE WILL REMAIN OVERHEAD TODAY AS SURFACE
HIGH PRESSURE BUILDS ACROSS THE SOUTHEASTERN STATES AND OUT OVER THE
WESTERN NORTH ATLANTIC. WE ARE ANTICIPATING A SUNNY SKY FOR TODAY
WITH SOME HIGH CLOUDS ARRIVING FROM THE WEST LATE IN THE DAY.
A SOUTHWEST TO SOUTH SURFACE FLOW WILL DRAW MILD AIR INTO OUR
REGION. MAXIMUM TEMPERATURES SHOULD CLIMB WELL INTO THE 60S AT MOST
LOCATIONS. HIGHS SHOULD BE NEAR OR JUST BELOW THE 60 DEGREE MARK AT
THE SHORE AND IN THE ELEVATED TERRAIN UP NORTH.
NO MAJOR CHANGES MADE TO FCST ON WHAT SHOULD BE A VERY NICE SPRING
DAY!
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
HIGH CLOUDS ARE FORECAST TO BE ON THE INCREASE AS A FRONTAL BOUNDARY
BEGINS TO APPROACH FROM THE NORTHWEST. STRATOCUMULUS IS EXPECTED TO
BUILD OVER OUR NORTHERN COUNTIES LATE TONIGHT AND THERE MAY BE A FEW
SHOWERS IN THAT AREA TOWARD DAYBREAK.
A SOUTHWESTERLY LOW LEVEL JET IS ANTICIPATED TO PASS OVERHEAD DURING
THE HOURS AROUND MIDNIGHT BEFORE LIFTING TO OUR NORTHEAST TOWARD
FRIDAY MORNING. THE JET IS EXPECTED TO DRAW A TONGUE OF MILD AIR
OVERHEAD WITH 850 HPA TEMPERATURES NUDGING +10C OVER OUR SOUTHERN
COUNTIES FOR A TIME. A SOUTH TO SOUTHWEST SURFACE WIND AROUND 10 MPH
AND THE INCREASE IN CLOUD COVER SHOULD KEEP TEMPERATURES FROM
DROPPING BELOW THE UPPER 40S AND LOWER 50S IN MOST AREAS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
TO START THE LONG TERM, A COLD FRONT WILL BE APPROACHING OUR AREA
FROM THE NORTHWEST FRIDAY MORNING. MODEL GUIDANCE BETWEEN THE GFS,
ECMWF, AND NAM IS IN GOOD AGREEMENT WITH SHOWING A SLOW FRONTAL
PASSAGE AND LIMITED MOISTURE THROUGH OUR AREA FRIDAY, WITH PERHAPS
THE FRONT STALLING FOR A TIME. THERE IS ALSO GOOD MODEL AGREEMENT
WITH RESPECT TO A MID-LEVEL SHORTWAVE AND A POSSIBLE WEAK SURFACE
LOW DEVELOPING AND MOVING ALONG THE FRONTAL BOUNDARY FRIDAY NIGHT
INTO EARLY SATURDAY, AND INCREASED POPS ARE IN PLACE DURING THIS
TIMEFRAME. ALSO OF NOTE, THERE LOOKS TO BE SOME INSTABILITY PRESENT
THROUGH FRIDAY AFTERNOON TO EARLY EVENING, MAINLY THROUGH THE
DELMARVA, AND WE HAVE ADDED THUNDER TO THE FORECAST FOR THIS AREA.
THE REST OF SATURDAY MORNING THROUGH AFTERNOON LOOKS NICE AS THE
SHORTWAVE AND SURFACE LOW MOVE EAST AND AWAY FROM THE REGION RATHER
QUICKLY, AND WEAK HIGH PRESSURE BEGINS TO INFLUENCE THE REGION.
CLEARING SKIES AND PLEASANT TEMPERATURES ARE EXPECTED, WITH HIGHS
MOSTLY GETTING INTO THE 60S ACROSS THE REGION, EXCEPT COOLER UPPER
50S AT THE COAST. SIMILAR CONDITIONS ARE EXPECTED INTO SUNDAY AS THE
SURFACE HIGH PRESSURE MOVES EAST AND OFFSHORE, AND WITH A RETURN
SOUTHERLY FLOW SETTING UP, TEMPERATURES MAY BE A FEW DEGREES WARMER,
WITH UPPER 60S TO LOW 70S THROUGH MANY AREAS AND PERHAPS MID 70S
INTO THE DELMARVA. WE HAVE KEPT THE IDEA OF SLIGHT CHANCE SHOWERS
FOR THE NORTHWEST THIRD OF THE CWA SUNDAY AS A WARM FRONT LOOKS TO
LIFT NORTH OF THE REGION, AND THERE MAY BE JUST ENOUGH LIFT OVER THE
HIGHER TERRAIN TO YIELD ISOLATED SHOWERS.
FOR EARLY NEXT WEEK, MODEL SOLUTIONS ARE BEGINNING TO COME TOGETHER,
WITH BOTH THE GFS AND ECMWF SHOWING LOW PRESSURE ORGANIZING
GENERALLY ACROSS THE CENTRAL TO SOUTHERN PLAINS SUNDAY NIGHT AND
THEN MOVING NORTHEAST TOWARD THE GREAT LAKES REGION THROUGH MONDAY.
THERE ARE STILL NOTICEABLE TIMING DIFFERENCES, THOUGH, WITH THE
PROGRESSION OF THE LOW PRESSURE AND ITS ASSOCIATED COLD FRONT EAST
TOWARD OUR REGION. THE GFS OVERALL IS STILL THE FASTER OF THE TWO,
BRINGING THE PRIMARY RAIN EVENT THROUGH THE AREA MONDAY NIGHT
THROUGH MIDDAY TUESDAY, WHILE THE ECMWF SHOWS A MUCH SLOWER
PROGRESSION WITH RAIN LASTING ALL OF TUESDAY INTO TUESDAY NIGHT. WE
HAVE HIGHEST POPS CENTERED AROUND TUESDAY DAYTIME, TAKING MODEL
CONSENSUS. SOME GOOD NEWS FOLLOWING THIS SYSTEM INTO WEDNESDAY, MORE
HIGH PRESSURE IS FORECAST TO INFLUENCE THE REGION, BRINGING A RETURN
TO DRIER WEATHER, BUT TEMPERATURES AT THIS TIME LOOK TO BE
NOTICEABLY COOLER FOR MIDWEEK.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD. A MAINLY
CLEAR SKY IS EXPECTED FOR TODAY WITH AN INCREASE IN HIGH CLOUDS
DURING TONIGHT. SOME STRATOCUMULUS FROM THE NORTHWEST WITH BASES
ABOVE 4000 FEET MAY REACH KRDG AND KABE TOWARD DAYBREAK ON FRIDAY.
A LIGHT AND VARIABLE WIND EARLY THIS MORNING SHOULD SETTLE INTO THE
SOUTHWEST AND SOUTH LATE THIS MORNING, INCREASING TO AROUND 10 TO 12
KNOTS FOR THIS AFTERNOON WITH GUSTS NEAR 20 KNOTS. THE GUSTINESS IS
FORECAST TO DIMINISH FOR TONIGHT.
A LOW LEVEL SOUTHWESTERLY WIND MAXIMUM IS FORECAST TO PASS OVER OUR
REGION BETWEEN ABOUT 0200Z AND 0900Z FRIDAY. AS A RESULT, WE HAVE
INCLUDED THE MENTION OF LOW LEVEL WIND SHEAR.
OUTLOOK...
FRIDAY...MAINLY VFR WITH A FEW SHOWERS POSSIBLE.
FRIDAY EVENING THROUGH EARLY MORNING SATURDAY...BETTER CHANCE FOR
SHOWERS AND CONDITIONS LOWERING TO MVFR FOR A TIME.
SATURDAY...VFR CONDITIONS EXPECTED WITH WEAK HIGH PRESSURE.
SUNDAY...MAINLY VFR CONDITIONS, BUT A WARM FRONT LIFTING TO OUR
NORTH COULD LEAD TO SUB-VFR AND ISOLATED SHWRS, ESPECIALLY FOR THE
NORTHWEST SITES.
MONDAY...MAINLY VFR THROUGH THE DAY, BUT INCREASING CLOUDS AND
SUB-VFR WITH RAIN DEVELOPING INTO MONDAY NIGHT.
&&
.MARINE...
A SOUTH TO SOUTHWEST FLOW IS EXPECTED TO DEVELOP OVER THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE. WIND SPEEDS ARE FORECAST TO
INCREASE INTO THE 15 TO 20 KNOT RANGE FOR THIS AFTERNOON AND
TONIGHT. THERE MAY BE WIND GUSTS NEAR 25 KNOTS. HOWEVER, THE MILD
AIR PASSING OVER THE COOL WATER SHOULD LIMIT ATMOSPHERIC MIXING
SOMEWHAT.
THE DEVELOPING SOUTHERLY FETCH INTO OUR MARINE AREA SHOULD CAUSE
WAVES ON OUR OCEAN WATERS TO BUILD INTO THE 5 TO 6 FOOT RANGE DURING
TONIGHT. AS A RESULT, WE HAVE ISSUED A SMALL CRAFT ADVISORY THAT
BEGINS AT 800 PM THIS EVENING.
OUTLOOK...
FRIDAY...SCA CONDITIONS EXPECTED THROUGH THE DAYTIME WITH A FRONT
SAGGING SOUTHWARD AND WEAK LOW PRESSURE.
SATURDAY THROUGH SUNDAY...SUB-ADVISORY CONDITIONS EXPECTED WITH WEAK
HIGH PRESSURE.
SUNDAY NIGHT THROUGH MONDAY...WINDS AND SEAS ARE EXPECTED TO REACH
SCA LEVELS WITH AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT.
&&
.FIRE WEATHER...
WE REMAIN CONCERNED ABOUT THE POTENTIAL FOR WILDFIRE SPREAD TODAY.
CONDITIONS WILL BE SIMILAR TO WEDNESDAY EXCEPT THE WIND DIRECTION
WILL DIFFER.
RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL AROUND OR JUST BELOW
30 PERCENT FOR THIS AFTERNOON IN MUCH OF OUR REGION AND A SOUTH TO
SOUTHWEST WIND AT 10 TO 15 MPH SHOULD GUST NEAR 20 MPH AT TIMES.
BOTH WEATHER ELEMENTS ARE EXPECTED TO APPROACH THE CRITERIA FOR A
RED FLAG WARNING.
THE 10-HOUR FUELS SHOULD BEGIN THE DAY NEAR OR ABOVE THE RED FLAG
CRITERIA. HOWEVER, AS THE DAY PROGRESS THE 10-HOUR FUELS WILL DRY.
WE WILL COORDINATE WITH OUR FIRE WEATHER PARTNERS THIS MORNING TO
DETERMINE IF ANY SPECIAL FIRE WEATHER PRODUCTS ARE NECESSARY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT FRIDAY
FOR ANZ450>455.
&&
SYNOPSIS...KLINE
NEAR TERM...IOVINO/NIERENBERG
SHORT TERM...IOVINO
LONG TERM...KLINE
AVIATION...IOVINO/KLINE
MARINE...IOVINO/KLINE
FIRE WEATHER...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 AM EDT THU APR 10 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-110800- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 350 AM EDT THU APR 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-110800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 350 AM EDT THU APR 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 903 AM EDT THU APR 10 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-070-071-101>106-102200- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...MEDIA... PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER... KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN... LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN 903 AM EDT THU APR 10 2014 ...ENHANCED RISK OF WILDFIRE SPREAD THIS AFTERNOON... LOW RELATIVE HUMIDITY LEVELS, A GUSTY SOUTHWEST WIND AND DRYING FINE FUELS WILL CREATE AN ELEVATED RISK FOR THE SPREAD OF WILDFIRES THIS AFTERNOON. WIND SHOULD BE SUSTAINED IN THE 10 TO 15 MPH RANGE WITH GUSTS TO 20 MPH. PLEASE DO NOT PARK VEHICLES IN GRASSY AREAS AND ENSURE PROPER DISPOSAL OF ANY SMOKING MATERIALS. IT ONLY TAKES ONE IMPROPERLY DISPOSED CIGARETTE TO IGNITE A FIRE. IF YOU SPOT A FIRE, PLEASE REPORT IT TO THE AUTHORITIES IMMEDIATELY. FOR MORE INFORMATION ABOUT WILDFIRE DANGER, BURN RESTRICTIONS, AND WILDFIRE PREVENTION AND EDUCATION, PLEASE VISIT YOUR STATE FORESTRY OR ENVIRONMENTAL PROTECTION WEBSITE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509960.